Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Phoenix, AZ

September 1, 2019Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 1, 2019, 1:27 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2019, 1:27 PM MST (20:27 UTC)
Expired
Sep 1, 2019, 2:15 PM MST
In force
48 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 46 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

635 
WUUS55 KPSR 012027
SVRPSR
AZC007-013-021-012115-
/O.NEW.KPSR.SV.W.0021.190901T2027Z-190901T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
127 PM MST Sun Sep 1 2019

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 215 PM MST.

* At 126 PM MST, a severe thunderstorm was located near Apache Lake,
  or 13 miles southwest of Roosevelt, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Apache Lake, Canyon Lake and Tortilla Flat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Apache or Canyon Lake, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3347 11113 3341 11125 3355 11152 3366 11126
TIME...MOT...LOC 2026Z 125DEG 9KT 3350 11126 

HAIL...0.75IN
WIND...60MPH
 
$$

Hernandez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 10:19 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 1, 10:19 AM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1019 AM MST Sun Sep 1 2019

.UPDATE...Aviation discussion.

&&

.SYNOPSIS...
Sunday is likely to be the best day for afternoon and evening
thunderstorms for much of Arizona, including the Phoenix area. Gusty
winds, blowing dust, lightning and small hail are possible. Slight
chances for mainly afternoon and evening monsoon storms will
continue through the week while temperatures remain slightly above
normal.

&&

.DISCUSSION...
Early morning radar shows a band of mostly weak showers bisecting
south-central Arizona. A few moderately strong cells have developed
along areas where mesoanalysis reveals 700 millibar level
disturbance co-located with deep moisture convergence and favorable
MUCAPE. The majority of the activity has remained south of
Interstate 8 with just one cell reaching northern Pinal County.
These showers will slowly lift to the west-northwest and may last
into the daylight hours. Further west, another strong overnight
gulf surge has brought surface dew points close to 80 degrees
across southwestern Arizona and southeast California.

Overall, setup is favorable for a convectively active Sunday with
the mid level high pressure centered over the Four Corners region.
With rich moisture in place, strong diurnal heating will provide a
potentially unstable environment with MUCAPE values in excess of
1000 j/kg across much of the Arizona desert. The H5 position will
also bring deep easterly flow nearing 20 kts capable moving storms
off the higher terrain into the lower elevations. A deeply mixed
boundary layer and DCAPE values over 1500 j/kg will support storms
capable of producing strong gusts/downbursts and outflows.

Most hi-res models have been consistent showing convection
initiating over eastern Arizona, the Rim and Pima County by late
afternoon. Given the environment, these storms will likely produce
westward moving outflows with convection redeveloping behind. The
HREF Storm Attributes 4-hr Max Reflectivity, as well as other hi-res
and global models, highlight southern Yavapai and western Pima
Counties as locations most likely to see the next wave of stronger
convection. As for the greater Phoenix area, isolating the exact
areas most likely to see thunderstorms is challenging as storm
initiation will likely rely on multiple outflow interactions,
similar to what occurred last Wednesday evening. As such, the Valley
has broad brush 30-40% PoPs, where some areas could see extensive
activity while some may see very little in terms of rainfall. The
models are also in strong agreement that long living outflows will
likely impact western Arizona bringing the best chances for storms
so far this monsoon into La Paz and eastern Yuma County. In
addition, these outflows will also be capable of blowing dust across
much of Arizona and possibly into southeast California.

As for Monday, the atmosphere is most likely to be convectively
overturned for most the the lower desert with storms remaining in
the High Country. Cannot rule out a few storms forming in isolated
environments that remained minimally disturbed by Sunday's activity.
The best chances for Labor Day storms will be over southeast
California with 10-20% chances around El Centro.

The synoptic pattern changes little over the first half of the week
with the H5 high meandering around its current location. The
forecast keeps very modest PoPs across most desert locations as
moisture levels slowly decrease heading into next weekend.
Temperatures will remain a few degrees above season averages but
below excessive heat levels.

&&

.AVIATION...Updated at 1720 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Significant aviation disruptions are possible late this afternoon
and evening as a result of strong outflow boundaries and the
possibility for additional storm redevelopment near or over
terminals. Until then, winds will continue to switch over the west
this morning and remain out of that direction until the initial
outflow boundary moves in. Wind speeds up until then will remain
on the lighter side, generally below 5-8 kts.

Regarding storms later today -> High confidence: Outflow boundaries
and abrupt wind shifts affecting terminals in the 23Z-04Z time
frame. Moderate confidence: Winds speeds and primary direction
with these outflows. The atmospheric setup is favorable for very
strong/severe wind gusts though the strongest winds will be
collocated with individual storms. If the initial primary outflow
direction is from the south, blowing dust may become an issue
prior to TS, though most indications suggest an east or northeast
gust front initially. Lower confidence: Actual TS within the
aerodrome footprint. Models disagree on storm coverage later
today, though if any storm directly affects an air field, even
stronger winds, heavy rain, and much lower visibilities will
result.

Southeast California/Southwest Arizona including KIPL and KBLH:
Outflow boundaries and wind shifts later tonight resulting from
storms in Arizona will be the greatest aviation impact, especially
at KBLH. Through the daylight hours, sustained S/SE winds upwards
of 15 kt will be common with a few gusts into the upper
teens/lower 20s. Confidence is moderate to high that strong
easterly outflow winds will sweep into SE CA (particularly KBLH)
late this evening. If strong enough, blowing dust and reduced
visibilities may be a more significant issue though good
confidence exists in timing past 03Z and a low/neglible volume
period.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
There is no significant change to the outlook forecast. Thunderstorm
chances will continue across most of southwest and south-central
Arizona, and southeast California, on Tuesday. Locally heavy rain
and gusty outflow winds will be possible. Despite the increase in
moisture and slight decrease in temperatures, daytime minimum
humidity values will still fall into the 15-20% range with overnight
recoveries into the 30-60% range. Outside of any outflows, the winds
will favor diurnal trends with typical afternoon breezes. A gradual
drying trend will occur Wednesday into Friday, keeping the highest
thunderstorm chances across the higher terrain of south- central
Arizona. Temperatures will remain a few degrees above normal each
day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Deems
AVIATION...Hernandez/MO
FIRE WEATHER...Rogers

In the hours before

Special weather statement, Sep 1, 12:31 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1231 PM MST Sun Sep 1 2019

AZZ552-558-012015-
Superior AZ-Pinal/Superstition Mountains AZ-
1231 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 115
PM MST...

At 1231 PM MST, Doppler radar was tracking a strong thunderstorm over
Top Of The World, or near Superior, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Superior, Top Of The World and Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 224 and 239.
AZ Route 177 between mile markers 163 and 167.

LAT...LON 3336 11092 3326 11091 3320 11115 3341 11116
TIME...MOT...LOC 1931Z 089DEG 9KT 3331 11101

Hernandez
Special weather statement, Sep 1, 1:20 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
120 PM MST Sun Sep 1 2019

AZZ547-557-558-012100-
Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
120 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 200 PM MST...

At 120 PM MST, Doppler radar was tracking a strong thunderstorm near
Apache Lake, or 13 miles southwest of Roosevelt, moving northwest at
15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Apache Lake, Canyon Lake and Tortilla Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 11126 3347 11113 3341 11125 3355 11152
TIME...MOT...LOC 2020Z 141DEG 14KT 3349 11124

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:07 AM MSTBlowing Dust AdvisoryPSRLa Paz, Maricopa, Pinal, Yuma11 hr
Sep 1, 12:31 PM MSTSpecial Weather StatementPSRPinal44 min
Sep 1, 1:20 PM MSTSpecial Weather StatementPSRGila40 min
Sep 1, 1:54 PM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 1, 2:16 PM MSTSpecial Weather StatementPSRGila44 min
Sep 1, 2:17 PM MSTSpecial Weather StatementPSR43 min
Sep 1, 2:47 PM MSTSpecial Weather StatementPSRPinal28 min
Sep 1, 2:58 PM MSTSpecial Weather StatementPSRPinal32 min
Sep 1, 3:12 PM MSTSevere Thunderstorm WarningPSRPinal21 min
Sep 1, 3:31 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa44 min
Sep 1, 3:45 PM MSTSpecial Weather StatementPSRPinal45 min
Sep 1, 3:58 PM MSTSevere Thunderstorm WarningPSRPinal32 min
Sep 1, 4:01 PM MSTSpecial Weather StatementPSR44 min
Sep 1, 4:27 PM MSTFlash Flood WarningPSRGila, Maricopa2 hr
Sep 1, 4:44 PM MSTSpecial Weather StatementPSR46 min
Sep 1, 4:51 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal24 min
Sep 1, 4:54 PM MSTSevere Thunderstorm WarningPSRMaricopa21 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.